Foods contain the vitamins, minerals and nutrients necessary for us to live long healthy lives. However, those same vitamins and minerals that can be healthy can also interfere with certain medications. It is important for all ages to be mindful of their prescriptions but this is especially important for seniors, who are often taking more medications, each one of which having the potential to interact complexly with their bodies, and diets. Negative reactions between food and drugs can be prevented by being knowledgeable about which medications interact negatively with specific food. Negative reactions can also be affected by when you take medications and whether you have eaten a meal recently. Some medications perform more efficiently or less efficiently when taken with food. As some food products will actually prevent the medication from being effective, this can also lead to the development of negative side effects. It is critical to receive all care information from your family physician in regard to which medications to take, what time to take them, whether to take them with food and any foods that could cause problems.
This may seem obvious to you but alcohol does not pair effectively with most medications. Medication labels often warn the patient of the adverse consequences of drinking alcohol while under the influence of the drug. As well, it does not even have to be a substantial amount of alcohol to affect the medication. Even one glass of wine or beer can lead to negative consequences. This is because alcohol affects the liver, and liver damage is a risk to seniors. A specifically dangerous medication to avoid when drinking alcohol is acetaminophen. Acetaminophen is a pain reliever and can help reduce fever and may be taken to treat headaches, muscle aches, backaches, cold symptoms, or arthritis. As well, it is also an over-the-counter drug which can be dangerous because it can be taken without the supervision of a doctor. When taking over-the-counter drugs always read the label to ensure you are following the health and safety guidelines.
Certain Fruits and Vegetables
Fruits and vegetables are incredibly important to the overall well-being of your elderly loved one, However, certain fruits can have negative repercussions when paired with specific drugs. Fruit juice, including apple juice, orange juice or grapefruit juice is highly acidic, and can lead to a lack of medication absorption. The antihistamines in Allegra, for example, are rendered less effective after drinking these highly acidic fruit juices. Therefore, you should avoid drinking fruit juices with highly acidic fruit for two to four hours prior to taking any antihistamine including Allegra. Bananas are a great source of potassium and are a breakfast staple. However, seniors who are prescribed ACE inhibitors, which reduce blood pressure levels, have a higher risk for heart arrhythmias when taken after eating bananas. Grapefruit is an excellent source of vitamin C and a delicious side to a healthy breakfast. However, grapefruit can affect the processing rate of certain drugs that manage cholesterol, known as statins. Statins, blood pressure drugs, and erectile dysfunction drugs interact poorly with grapefruit as the liver is a necessary processing agent for these medications. Grapefruit might be tasty but at least forty-five medications do not interact well with its consumption. Therefore, seniors are advised to reconsider their grapefruit intake and to consult a doctor for possible negative interactions. Finally, leafy green vegetables that contain vitamin K such as spinach, kale, and seaweed can affect how steady anticoagulant concentration remains in the body. It also reduces the effectiveness of anticoagulants as well as the body’s ability to stop or prevent blood clotting.
Dairy is an important source of calcium which is important for the development and maintenance of bones and teeth. However, calcium can have a negative interaction with the absorption of tetracycline and ciprofloxacin antibiotics. Calcium actually inhibits drug absorption and effectiveness which reduces the antibodies’ ability to combat infection. Consuming dairy products like milk, cheese and yogurt can cause less of the antibiotics compounds to enter the bloodstream, which can hinder its effectiveness. Seniors should avoid consuming dairy products less than two hours before and after taking their antibiotics in order to maintain effective absorbency.
There are many foods that interact with the countless medications taken by seniors, some positive and some negative. Therefore, it is important to stay connected with your family doctor regarding the prescribed medications and over-the-counter medications your elderly loved one is taking. Be mindful of what type of foods they are eating and keep a list on hand when you go to the doctor in order to be able to provide some tangible documentation. It can be easy to forget what you and your family eat on a daily basis and it may be the difference between liver damage or not knowing what your seniors eating regularly. In the case of documentation and medication schedule, it may benefit your family to look into a personal care worker for your elderly loved one in order to ensure that they are taking their medication at the most optimal time and not consuming any foods that may render it ineffective.